September  2013, 33(9): 4239-4269. doi: 10.3934/dcds.2013.33.4239

Ergodicity of group actions and spectral gap, applications to random walks and Markov shifts

1. 

IRMAR, UMR CNRS 6625, Université de Rennes I, Campus de Beaulieu, 35042 Rennes Cedex

2. 

IRMAR, CNRS UMR 6625, Université de Rennes 1, Campus de Beaulieu, 35042 Rennes Cedex, France

Received  May 2011 Revised  July 2011 Published  March 2013

Let $(X, \cal B, \nu)$ be a probability space and let $\Gamma$ be a countable group of $\nu$-preserving invertible maps of $X$ into itself. To a probability measure $\mu$ on $\Gamma$ corresponds a random walk on $X$ with Markov operator $P$ given by $P\psi(x) = \sum_{a} \psi(ax) \, \mu(a)$. We consider various examples of ergodic $\Gamma$-actions and random walks and their extensions by a vector space: groups of automorphisms or affine transformations on compact nilmanifolds, random walks in random scenery on non amenable groups, translations on homogeneous spaces of simple Lie groups, random walks on motion groups. A powerful tool in this study is the spectral gap property for the operator $P$ when it holds. We use it to obtain limit theorems, recurrence/transience property and ergodicity for random walks on non compact extensions of the corresponding dynamical systems.
Citation: Jean-Pierre Conze, Y. Guivarc'h. Ergodicity of group actions and spectral gap, applications to random walks and Markov shifts. Discrete and Continuous Dynamical Systems, 2013, 33 (9) : 4239-4269. doi: 10.3934/dcds.2013.33.4239
References:
[1]

J. Aaronson, "An Introduction to Infinite Ergodic Theory," Mathematical Surveys and Monographs, 50, American Mathematical Society, Providence, RI, 1997.

[2]

J. Bourgain and A. Gamburd, Spectral gaps in $ SU(d)$, C. R. Math. Acad. Sci. Paris, 348 (2010), 609-611. doi: 10.1016/j.crma.2010.04.024.

[3]

B. Bekka, P. de la Harpe and A. Valette, "Kazhdan's Property (T)," New Mathematical Monographs, 11, Cambridge University Press, Cambridge, 2008.

[4]

B. Bekka and J.-R. Heu, Random products of automorphisms of Heisenberg nilmanifolds and Weil's representation, Ergodic Theory Dynam. Systems, 31 (2011), 1277-1286. doi: 10.1017/S014338571000043X.

[5]

B. Bekka and Y. Guivarc'h, On the spectral theory of groups of affine transformations on compact nilmanifoldsarXiv:1106.2623.

[6]

L. Breiman, "Probability," Addison-Wesley Publishing Company, Reading, Mass.-London-Don Mills, Ont., 1968.

[7]

B. M. Brown, Martingale central limit theorems, Ann. Math. Statist., 42 (1971), 59-66.

[8]

J.-P. Conze, Sur un critère de récurrence en dimension 2 pour les marches stationnaires, applications, Ergodic Theory and Dynam. Systems, 19 (1999), 1233-1245. doi: 10.1017/S0143385799141701.

[9]

J.-P. Conze and Y. Guivarc'h, Remarques sur la distalité dans les espaces vectoriels, C. R. Acad. Sci. Paris Sér. A, 278 (1974), 1083-1086.

[10]

J. Dixmier and W. G. Lister, Derivations of nilpotent Lie algebras, Proc. Amer. Math. Soc., 8 (1957), 155-158.

[11]

A. Furman and Ye. Shalom, Sharp ergodic theorems for group actions and strong ergodicity, Ergodic Theory Dynam. Systems, 19 (1999), 1037-1061. doi: 10.1017/S0143385799133881.

[12]

A. Gamburd, D. Jakobson and P. Sarnak, Spectra of elements in the group ring of $ SU(2)$, J. Eur. Math. Soc. (JEMS), 1 (1999), 51-85. doi: 10.1007/PL00011157.

[13]

M. I. Gordin and B. A. Lifšic, Central limit theorem for stationary Markov processes, (Russian) Dokl. Akad. Nauk SSSR, 239 (1978), 766-767.

[14]

Y. Guivarc'h, Equirartition dans les espaces homogènes, (French) in "Théorie Ergodique" (Actes Journées Ergodiques, Rennes, 1973/1974), Lecture Notes in Math., Vol. 532, Springer, Berlin, (1976), 131-142.

[15]

Y. Guivarc'h, Limit theorems for random walks and products of random matrices, in "Probability Measures on Groups: Recent Directions and Trends," Tata Inst. Fund. Res., Mumbai, (2006), 255-330.

[16]

Y. Guivarc'h and J. Hardy, Théorémes limites pour une classe de chaînes de Markov et applications aux difféomorphismes d'Anosov, Ann. Inst. H. Poincar Probab. Statist., 24 (1988), 73-98.

[17]

Y. Guivarc'h and A. N. Starkov, Orbits of linear group actions, random walks on homogeneous spaces and toral automorphisms, Ergodic Theory Dynam. Systems, 24 (2004), 767-802. doi: 10.1017/S0143385703000440.

[18]

Y. Guivarc'h and C. R. E. Raja, Recurrence and ergodicity of random walks on locally compact groups and on homogeneous spaces, Ergodic Theory and Dynam. Systems, 32 (2012), 1313-1349. doi: 10.1017/S0143385711000149.

[19]

V. F. R. Jones and K. Schmidt, Asymptotically invariant sequences and approximate finiteness, Amer. J. Math., 109 (1987), 91-114. doi: 10.2307/2374553.

[20]

V. Kaimanovich, The Poisson boundary of covering Markov operators, Israel J. Math., 89 (1995), 77-134. doi: 10.1007/BF02808195.

[21]

S. A. Kalikow, $T,T^{-1}$ transformation is not loosely Bernoulli, Ann. of Math. (2), 115 (1982), 393-409. doi: 10.2307/1971397.

[22]

D. A. Kazhdan, Uniform distribution on a plane, (Russian) Trudy Moskov. Mat. Ob., 14 (1965), 299-305.

[23]

H. Kesten, Symmetric random walks on groups, Trans. Amer. Math. Soc., 92 (1959), 336-354.

[24]

H. Kesten and F. Spitzer, A limit theorem related to a new class of self-similar processes, Z. Wahrsch. Verw. Gebiete, 50 (1979), 5-25. doi: 10.1007/BF00535672.

[25]

A. Krámli and D. Szász, Random walks with internal degrees of freedom. II. first-hitting probabilities, Z. Wahrsch. Verw. Gebiete, 68 (1984), 53-64. doi: 10.1007/BF00535173.

[26]

S. Le Borgne, Examples of quasi-hyperbolic dynamical systems with slow decay of correlations, C. R. Math. Acad. Sci. Paris, 343 (2006), 125-128. doi: 10.1016/j.crma.2006.05.010.

[27]

G. A. Margulis, "Discrete Subgroups of Semisimple Lie Groups," Ergebnisse der Mathematik und ihrer Grenzgebiete (3), 17, Springer-Verlag, Berlin, 1991.

[28]

W. Parry, Ergodic properties of affine transformations and flows on nilmanifolds, Amer. J. Math., 91 (1969), 757-771.

[29]

W. Parry, Dynamical systems on nilmanifolds, Bull. London Math. Soc., 2 (1970), 37-40.

[30]

C. R. E. Raja, On the existence of ergodic automorphisms in ergodic $\mathbbZ^d$-actions on compact groups, Ergodic Theory Dynam. Systems, 30 (2010), 1803-1816. doi: 10.1017/S0143385709000728.

[31]

K. Schmidt, "Lectures on Cocycles of Ergodic Transformations Groups," Lect. Notes in Math., Vol. 1, Mac Millan Co. of India, Ltd., Delhi, 1977.

[32]

K. Schmidt, Asymptotically invariant sequences and an action of $SL(2, \mathbbZ)$ on the 2-sphere, Israel J. Math., 37 (1980), 193-208. doi: 10.1007/BF02760961.

[33]

K. Schmidt, On joint recurrence, C. R. Acad. Sci. Paris S. I Math., 327 (1998), 837-842. doi: 10.1016/S0764-4442(99)80115-3.

[34]

Ye. Shalom, Explicit Kazhdan constants for representations of semisimple and arithmetic groups, Ann. Inst. Fourier (Grenoble), 50 (2000), 833-863.

[35]

J. Tits, Free subgroups in linear groups, J. Algebra, 20 (1972), 250-270.

[36]

K. Uchiyama, Asymptotic estimates of the Green functions and transition probabilities for Markov additive processes, Electron. J. Probab., 12 (2007), 138-180. doi: 10.1214/EJP.v12-396.

[37]

Ya. B. Vorobets, On the uniform distribution of orbits of finitely generated groups and semigroups of plane isometries, (Russian) Mat. Sb., 195 (2004), 17-40; translation in Sb. Math., 195 (2004), 163-186. doi: 10.1070/SM2004v195n02ABEH000799.

[38]

P. P. Varjú, Random walks in Euclidean spacesarXiv:1205.3399.

[39]

R. Zimmer, "Ergodic Theory and Semisimple Groups," Monographs in Mathematics, 81, Birkhäuser Verlag, Basel, 1984.

show all references

References:
[1]

J. Aaronson, "An Introduction to Infinite Ergodic Theory," Mathematical Surveys and Monographs, 50, American Mathematical Society, Providence, RI, 1997.

[2]

J. Bourgain and A. Gamburd, Spectral gaps in $ SU(d)$, C. R. Math. Acad. Sci. Paris, 348 (2010), 609-611. doi: 10.1016/j.crma.2010.04.024.

[3]

B. Bekka, P. de la Harpe and A. Valette, "Kazhdan's Property (T)," New Mathematical Monographs, 11, Cambridge University Press, Cambridge, 2008.

[4]

B. Bekka and J.-R. Heu, Random products of automorphisms of Heisenberg nilmanifolds and Weil's representation, Ergodic Theory Dynam. Systems, 31 (2011), 1277-1286. doi: 10.1017/S014338571000043X.

[5]

B. Bekka and Y. Guivarc'h, On the spectral theory of groups of affine transformations on compact nilmanifoldsarXiv:1106.2623.

[6]

L. Breiman, "Probability," Addison-Wesley Publishing Company, Reading, Mass.-London-Don Mills, Ont., 1968.

[7]

B. M. Brown, Martingale central limit theorems, Ann. Math. Statist., 42 (1971), 59-66.

[8]

J.-P. Conze, Sur un critère de récurrence en dimension 2 pour les marches stationnaires, applications, Ergodic Theory and Dynam. Systems, 19 (1999), 1233-1245. doi: 10.1017/S0143385799141701.

[9]

J.-P. Conze and Y. Guivarc'h, Remarques sur la distalité dans les espaces vectoriels, C. R. Acad. Sci. Paris Sér. A, 278 (1974), 1083-1086.

[10]

J. Dixmier and W. G. Lister, Derivations of nilpotent Lie algebras, Proc. Amer. Math. Soc., 8 (1957), 155-158.

[11]

A. Furman and Ye. Shalom, Sharp ergodic theorems for group actions and strong ergodicity, Ergodic Theory Dynam. Systems, 19 (1999), 1037-1061. doi: 10.1017/S0143385799133881.

[12]

A. Gamburd, D. Jakobson and P. Sarnak, Spectra of elements in the group ring of $ SU(2)$, J. Eur. Math. Soc. (JEMS), 1 (1999), 51-85. doi: 10.1007/PL00011157.

[13]

M. I. Gordin and B. A. Lifšic, Central limit theorem for stationary Markov processes, (Russian) Dokl. Akad. Nauk SSSR, 239 (1978), 766-767.

[14]

Y. Guivarc'h, Equirartition dans les espaces homogènes, (French) in "Théorie Ergodique" (Actes Journées Ergodiques, Rennes, 1973/1974), Lecture Notes in Math., Vol. 532, Springer, Berlin, (1976), 131-142.

[15]

Y. Guivarc'h, Limit theorems for random walks and products of random matrices, in "Probability Measures on Groups: Recent Directions and Trends," Tata Inst. Fund. Res., Mumbai, (2006), 255-330.

[16]

Y. Guivarc'h and J. Hardy, Théorémes limites pour une classe de chaînes de Markov et applications aux difféomorphismes d'Anosov, Ann. Inst. H. Poincar Probab. Statist., 24 (1988), 73-98.

[17]

Y. Guivarc'h and A. N. Starkov, Orbits of linear group actions, random walks on homogeneous spaces and toral automorphisms, Ergodic Theory Dynam. Systems, 24 (2004), 767-802. doi: 10.1017/S0143385703000440.

[18]

Y. Guivarc'h and C. R. E. Raja, Recurrence and ergodicity of random walks on locally compact groups and on homogeneous spaces, Ergodic Theory and Dynam. Systems, 32 (2012), 1313-1349. doi: 10.1017/S0143385711000149.

[19]

V. F. R. Jones and K. Schmidt, Asymptotically invariant sequences and approximate finiteness, Amer. J. Math., 109 (1987), 91-114. doi: 10.2307/2374553.

[20]

V. Kaimanovich, The Poisson boundary of covering Markov operators, Israel J. Math., 89 (1995), 77-134. doi: 10.1007/BF02808195.

[21]

S. A. Kalikow, $T,T^{-1}$ transformation is not loosely Bernoulli, Ann. of Math. (2), 115 (1982), 393-409. doi: 10.2307/1971397.

[22]

D. A. Kazhdan, Uniform distribution on a plane, (Russian) Trudy Moskov. Mat. Ob., 14 (1965), 299-305.

[23]

H. Kesten, Symmetric random walks on groups, Trans. Amer. Math. Soc., 92 (1959), 336-354.

[24]

H. Kesten and F. Spitzer, A limit theorem related to a new class of self-similar processes, Z. Wahrsch. Verw. Gebiete, 50 (1979), 5-25. doi: 10.1007/BF00535672.

[25]

A. Krámli and D. Szász, Random walks with internal degrees of freedom. II. first-hitting probabilities, Z. Wahrsch. Verw. Gebiete, 68 (1984), 53-64. doi: 10.1007/BF00535173.

[26]

S. Le Borgne, Examples of quasi-hyperbolic dynamical systems with slow decay of correlations, C. R. Math. Acad. Sci. Paris, 343 (2006), 125-128. doi: 10.1016/j.crma.2006.05.010.

[27]

G. A. Margulis, "Discrete Subgroups of Semisimple Lie Groups," Ergebnisse der Mathematik und ihrer Grenzgebiete (3), 17, Springer-Verlag, Berlin, 1991.

[28]

W. Parry, Ergodic properties of affine transformations and flows on nilmanifolds, Amer. J. Math., 91 (1969), 757-771.

[29]

W. Parry, Dynamical systems on nilmanifolds, Bull. London Math. Soc., 2 (1970), 37-40.

[30]

C. R. E. Raja, On the existence of ergodic automorphisms in ergodic $\mathbbZ^d$-actions on compact groups, Ergodic Theory Dynam. Systems, 30 (2010), 1803-1816. doi: 10.1017/S0143385709000728.

[31]

K. Schmidt, "Lectures on Cocycles of Ergodic Transformations Groups," Lect. Notes in Math., Vol. 1, Mac Millan Co. of India, Ltd., Delhi, 1977.

[32]

K. Schmidt, Asymptotically invariant sequences and an action of $SL(2, \mathbbZ)$ on the 2-sphere, Israel J. Math., 37 (1980), 193-208. doi: 10.1007/BF02760961.

[33]

K. Schmidt, On joint recurrence, C. R. Acad. Sci. Paris S. I Math., 327 (1998), 837-842. doi: 10.1016/S0764-4442(99)80115-3.

[34]

Ye. Shalom, Explicit Kazhdan constants for representations of semisimple and arithmetic groups, Ann. Inst. Fourier (Grenoble), 50 (2000), 833-863.

[35]

J. Tits, Free subgroups in linear groups, J. Algebra, 20 (1972), 250-270.

[36]

K. Uchiyama, Asymptotic estimates of the Green functions and transition probabilities for Markov additive processes, Electron. J. Probab., 12 (2007), 138-180. doi: 10.1214/EJP.v12-396.

[37]

Ya. B. Vorobets, On the uniform distribution of orbits of finitely generated groups and semigroups of plane isometries, (Russian) Mat. Sb., 195 (2004), 17-40; translation in Sb. Math., 195 (2004), 163-186. doi: 10.1070/SM2004v195n02ABEH000799.

[38]

P. P. Varjú, Random walks in Euclidean spacesarXiv:1205.3399.

[39]

R. Zimmer, "Ergodic Theory and Semisimple Groups," Monographs in Mathematics, 81, Birkhäuser Verlag, Basel, 1984.

[1]

Philippe Marie, Jérôme Rousseau. Recurrence for random dynamical systems. Discrete and Continuous Dynamical Systems, 2011, 30 (1) : 1-16. doi: 10.3934/dcds.2011.30.1

[2]

Weigu Li, Kening Lu. Takens theorem for random dynamical systems. Discrete and Continuous Dynamical Systems - B, 2016, 21 (9) : 3191-3207. doi: 10.3934/dcdsb.2016093

[3]

James Nolen. A central limit theorem for pulled fronts in a random medium. Networks and Heterogeneous Media, 2011, 6 (2) : 167-194. doi: 10.3934/nhm.2011.6.167

[4]

Weigu Li, Kening Lu. A Siegel theorem for dynamical systems under random perturbations. Discrete and Continuous Dynamical Systems - B, 2008, 9 (3&4, May) : 635-642. doi: 10.3934/dcdsb.2008.9.635

[5]

Xiangnan He, Wenlian Lu, Tianping Chen. On transverse stability of random dynamical system. Discrete and Continuous Dynamical Systems, 2013, 33 (2) : 701-721. doi: 10.3934/dcds.2013.33.701

[6]

Wafa Hamrouni, Ali Abdennadher. Random walk's models for fractional diffusion equation. Discrete and Continuous Dynamical Systems - B, 2016, 21 (8) : 2509-2530. doi: 10.3934/dcdsb.2016058

[7]

Edward Belbruno. Random walk in the three-body problem and applications. Discrete and Continuous Dynamical Systems - S, 2008, 1 (4) : 519-540. doi: 10.3934/dcdss.2008.1.519

[8]

Julian Newman. Synchronisation of almost all trajectories of a random dynamical system. Discrete and Continuous Dynamical Systems, 2020, 40 (7) : 4163-4177. doi: 10.3934/dcds.2020176

[9]

N. D. Cong, T. S. Doan, S. Siegmund. A Bohl-Perron type theorem for random dynamical systems. Conference Publications, 2011, 2011 (Special) : 322-331. doi: 10.3934/proc.2011.2011.322

[10]

Xiaoyue Li, Xuerong Mao. Population dynamical behavior of non-autonomous Lotka-Volterra competitive system with random perturbation. Discrete and Continuous Dynamical Systems, 2009, 24 (2) : 523-545. doi: 10.3934/dcds.2009.24.523

[11]

Brendan Weickert. Infinite-dimensional complex dynamics: A quantum random walk. Discrete and Continuous Dynamical Systems, 2001, 7 (3) : 517-524. doi: 10.3934/dcds.2001.7.517

[12]

Samuel Herrmann, Nicolas Massin. Exit problem for Ornstein-Uhlenbeck processes: A random walk approach. Discrete and Continuous Dynamical Systems - B, 2020, 25 (8) : 3199-3215. doi: 10.3934/dcdsb.2020058

[13]

Pablo D. Carrasco, Túlio Vales. A symmetric Random Walk defined by the time-one map of a geodesic flow. Discrete and Continuous Dynamical Systems, 2021, 41 (6) : 2891-2905. doi: 10.3934/dcds.2020390

[14]

Kumiko Hattori, Noriaki Ogo, Takafumi Otsuka. A family of self-avoiding random walks interpolating the loop-erased random walk and a self-avoiding walk on the Sierpiński gasket. Discrete and Continuous Dynamical Systems - S, 2017, 10 (2) : 289-311. doi: 10.3934/dcdss.2017014

[15]

Chiu-Yen Kao, Yuan Lou, Wenxian Shen. Random dispersal vs. non-local dispersal. Discrete and Continuous Dynamical Systems, 2010, 26 (2) : 551-596. doi: 10.3934/dcds.2010.26.551

[16]

Lianfa He, Hongwen Zheng, Yujun Zhu. Shadowing in random dynamical systems. Discrete and Continuous Dynamical Systems, 2005, 12 (2) : 355-362. doi: 10.3934/dcds.2005.12.355

[17]

Xinsheng Wang, Weisheng Wu, Yujun Zhu. Local unstable entropy and local unstable pressure for random partially hyperbolic dynamical systems. Discrete and Continuous Dynamical Systems, 2020, 40 (1) : 81-105. doi: 10.3934/dcds.2020004

[18]

Yangrong Li, Shuang Yang. Backward compact and periodic random attractors for non-autonomous sine-Gordon equations with multiplicative noise. Communications on Pure and Applied Analysis, 2019, 18 (3) : 1155-1175. doi: 10.3934/cpaa.2019056

[19]

Yujun Zhu. Preimage entropy for random dynamical systems. Discrete and Continuous Dynamical Systems, 2007, 18 (4) : 829-851. doi: 10.3934/dcds.2007.18.829

[20]

Ji Li, Kening Lu, Peter W. Bates. Invariant foliations for random dynamical systems. Discrete and Continuous Dynamical Systems, 2014, 34 (9) : 3639-3666. doi: 10.3934/dcds.2014.34.3639

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (101)
  • HTML views (0)
  • Cited by (3)

Other articles
by authors

[Back to Top]